Evidence map›Paper›PMID 31083217›Full record

ArticleMedicine2019

An atypical case of serotonin syndrome with normal dose of selective serotonin inhibitors: A case report.

Yun Liu, Hailong Yang, Fei He, Peng Xu, Hanwen Tong, Yao Liu, Jie Ni, Qiulin Zhang, Jun Wang

Open access · goldAbstract readCase Reports
In one paragraph

Article in Medicine, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
0.8field-weighted citation impact, top 28% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 12 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

9 authors at 2 institutions in 2 countries.

Yun LiuDepartment of Emergency.
Hailong YangDepartment of Psychiatry, Nanjing Drum Tower Hospital, Affiliated Hospital of Nanjing University Medical School, Nanjing, China.
Fei HeDepartment of Emergency.
Peng XuDepartment of Emergency.
Hanwen TongDepartment of Emergency.
Yao LiuDepartment of Emergency.
Jie NiDepartment of Emergency.
Qiulin ZhangDepartment of Emergency.
Jun WangDepartment of Emergency.
Artistic Realization Technologies · USNanjing Drum Tower Hospital · CN

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

rationaleAs increasing frequency of serotonergic drug use, SS (serotonin syndrome) occurred more than ever. But clinicians have not enough knowledge and experience about SS as a potentially life-threatening condition. SS is usually caused by the increased serotonin activity in the central nervous system which may due to a serotonergic agent overdose or the concomitant use of 2 or more serotonergic antidepressants. We report a case of SS due to a normal dose of selective serotonin inhibitors (SSRIs) thus to remind clinicians to pay attention to such patients and make an early diagnosis and initiation of therapy in the clinical practice. PATIENT CONCERNS: We report here a 49-year-old man presented with lethargic, less communicative, and insomnia for 20 days while a diagnosis of depression was considered and he was treated with SSRIs. DIAGNOSIS: The patient in our case fulfilled the 3 criteria existed now for diagnosing SS, including the Sternbach criteria, Radomski revised diagnostic criteria, and the Hunter serotonin toxicity criteria.

interventionsAll the antidepressants were stopped and cyproheptadine with an initial dose of 12 mg a day was started along with supportive care. The patient was also admitted to emergency intensive care unit for further treatment. He was sedated and paralyzed by intravenous Midazolam and Clonazepam along with physical cooling and supportive care. OUTCOMES: All of the patient's symptoms abated gradually and he soon could get off the bed and be communicative. Finally, the patient made a full recovery and he was discharged from the hospital. LESSONS: Our case suggests an atypical clinical course while the medicine the patient takes was not in so much dose. We assumed that there may have been some variation in metabolism of these agents, resulting in increased possibility that led to the subsequent syndrome. Thus, it is essential for clinicians to keep in mind when patients taking serotonergic agents who demonstrate acute change in their mental status. Besides, clinicians should be aware of such patients who seem to be sensitive to SSRIs, who may require a genetic testing before the initiation of SSRI therapy.

Indexed as

Diagnosis, DifferentialHumansMaleMiddle AgedSelective Serotonin Reuptake InhibitorsSerotonin SyndromeSelective Serotonin Reuptake Inhibitors

Identifiers

PMID31083217
PMCPMC6531198
OpenAlexW2945905911

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.